Error estimates for the discretization of elliptic control problems with pointwise control and state constraints

  • S. Cherednichenko
  • A. Rösch


A family of elliptic optimal control problems with pointwise constraints on control and state is considered. We are interested in approximation of the optimal solution by a finite element discretization of the involved partial differential equations. The discretization error for a problem with mixed state constraints is estimated in the semidiscrete case and in the fully discrete scheme with the convergence of order h|ln h| and h 1/2, respectively. However, considering the unregularized continuous problem and the discrete regularized version, and choosing suitable relation between the regularization parameter and the mesh size, i.e., εh 2, a convergence order arbitrary close to 1, i.e., h 1−β is obtained. Therefore, we benefit from tuning the involved parameters.


Elliptic optimal control problems State constraints Discrete approximations Error estimates Mixed control-state constraints 


  1. 1.
    Bergounioux, M., Ito, K., Kunisch, K.: Primal-dual strategy for constrained optimal control problems. SIAM J. Control Optim. 37, 1176–1194 (1999) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Braess, D.: Finite Elements. Springer, Berlin/Heidelberg (1992) MATHGoogle Scholar
  3. 3.
    Casas, E.: Boundary control of semilinear elliptic equations with pointwise state constraints. SIAM J. Control Optim. 31(4), 993–1006 (1993) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Casas, E., Mateos, M.: Second order optimality conditions for semilinear elliptic control problems with finitely many state constraints. SIAM J. Control Optim. 40, 1431–1454 (2001) CrossRefMathSciNetGoogle Scholar
  5. 5.
    Deckelnick, K., Hinze, M.: A finite element approximation to elliptic control problems in the presence of control and state constraints. Preprint HBAM2007-01, Hamburger Beiträge zur Angewandten Mathematik, Universität Hamburg (2007) Google Scholar
  6. 6.
    Deckelnick, K., Hinze, M.: Convergence of a finite element approximation to a state constrained elliptic control problem. SIAM J. Numer. Anal. 45(5), 1937–1953 (2007) MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Frehse, J., Rannacher, R.: Eine L 1-Fehlerabschätzung für discrete Grundlösungen in der Methode der finiten Elemente. Bonn. Math. Schr. 89, 92–114 (1976) MathSciNetGoogle Scholar
  8. 8.
    Grisvard, P.: Elliptic Problems in Nonsmooth Domains. Pitman, Boston (1985) MATHGoogle Scholar
  9. 9.
    Hinze, M., Meyer, C.: Numerical analysis of Lavrentiev-regularized state constrained elliptic control problems. WIAS preprint No. 1168 (2006, submitted) Google Scholar
  10. 10.
    Kunisch, K., Rösch, A.: Primal-dual active set strategy for a general class of constrained optimal control problems. SIAM J. Optim. 13(2), 321–334 (2002) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Hintermüller, M., Kunisch, K.: Path-following methods for a class of constrained minimization problems in function space. SIAM J. Optim. 17(1), 159–187 (2006) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Meyer, C.: Error estimates for the finite-element approximation of an elliptic control problem with pointwise state and control constraints. Control Cybern. (2008, to appear) Google Scholar
  13. 13.
    Natterer, F.: Über die punktweise Konvergenz finiter Elemente. Numer. Math. 25, 67–77 (1975) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Rannacher, R.: Zur L -Konvergenz linear finiter Elemente beim Dirichlet-Problem. Math. Zeitschrift 149, 69–77 (1976) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Rannacher, R., Vexler, B.: A priori error estimates for the finite element discretization of elliptic parameter identification problems with pointwise measurements. SIAM J. Control Optim. 44(5), 1844–1863 (2005) CrossRefMathSciNetGoogle Scholar
  16. 16.
    Rösch, A., Tröltzsch, F.: Existence of regular Lagrange multipliers for elliptic optimal control problem with pointwise control-state constraints. SIAM J. Control Optim. 45(2), 548–564 (2006) CrossRefMathSciNetGoogle Scholar
  17. 17.
    Rösch, A., Tröltzsch, F.: On regularity of solutions and Lagrange multipliers of optimal control problems for semilinear equations with mixed pointwise control-state constraints. SIAM J. Control Optim. 46(3), 1098–1115 (2007) MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Rösch, A., Wachsmuth, D.: Regularity of solutions for an optimal control problem with mixed control-state constraints. TOP 14(2), 263–278 (2006) MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Fachbereich MathematikUniversity Duisburg-EssenDuisburgGermany

Personalised recommendations